Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 31, NWS Springfield, MO

May 1, 2009Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 1, 2009, 3:22 PM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 3:22 PM CDT (20:22 UTC)
Expired
May 1, 2009, 8:39 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:00 PM CDTFLASH FLOODNeosho, MONUMEROUS STREETS FLOODED AND CLOSED IN NEOSHO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 012022
FFWSGF
MOC009-119-145-020200-
/O.NEW.KSGF.FF.W.0031.090501T2022Z-090502T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED HOURLY RAINFALL OF ONE TO ONE AND A   
  HALF INCHES AREA OCCURRING IN THE WARNED AREA IN SOUTHWESTERN      
  NEOSHO COUNTY AT THIS TIME. TRAINING THUNDERSTORMS OVER NORTHEAST  
  OKLAHOMA ARE EXPECTED TO MOVE INTO THE WARNED AREA LATER THIS      
  AFTERNOON BRINGING AN ADDITIONAL TWO TO THREE INCHES OF RAINFALL.


* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3650 9460 3705 9461 3705 9406 3693 9407
      3692 9362 3683 9363 3682 9359 3652 9359
      3651 9360

$$

CLAYCOMB
1 follow-up statement
000 
WGUS73 KSGF 020139
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT FRI MAY 1 2009

MOC009-119-145-020148-
/O.CAN.KSGF.FF.W.0031.000000T0000Z-090502T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-BARRY MO-MCDONALD MO-
839 PM CDT FRI MAY 1 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARRY...MCDONALD
AND NEWTON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. THIS 
FLASH FLLOD WARNING WILL BE REPLACED BY AN AREAL FLOOD WARNING.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3650 9460 3705 9461 3705 9406 3693 9407
      3692 9362 3683 9363 3682 9359 3652 9359
      3651 9360

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:48 PM CDT, 34 minutes earlier.

Area forecast discussion, May 1, 2:48 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT FRI MAY 1 2009

.DISCUSSION...

A LARGE COMPLEX OF CONVECTION WAS SHIFTING EAST ACROSS THE OZARKS
THIS AFTERNOON AND SHOWING AN OVERALL WEAKENING TREND. HOWEVER A
CLUSTER OF STRONG STORMS PERSISTED ACROSS NORTHEAST OKLAHOMA. THIS
ACTIVITY HAS BEEN SUPPORTED BY A MINOR SHORTWAVE TRACKING EAST OUT
OF SOUTHERN KANSAS...A VEERED LOW LEVEL JET IMPINGING ALONG A
FRONT NOW STALLING ALONG THE MISSOURI ARKANSAS BORDER...AND UPPER
LEVEL DIFFLUENCE.

A COLD FRONT THAT SAGGED SOUTH ACROSS THE AREA TODAY WILL STALL
ACROSS NORTHERN ARKANSAS UNDERNEATH A QUASI-ZONAL FLOW. UPPER
LEVEL DISTURBANCES WILL CONTINUE TO MOVE EAST ALONG THE BOUNDARY
PRODUCING ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS...AND THE
CONTINUED RISK OF HEAVY RAINFALL AND FLOODING.

EXPECT RAINFALL TO DIMINISH LATE THIS AFTERNOON AND EVENING BUT
INCREASE AGAIN LATER TONIGHT AS THE LOW LEVEL JET STRENGTHENS AND
INTERSECTS THE FRONT. GOOD LOW LEVEL MOISTURE CONVERGENCE AND
ISENTROIC ASCENT WILL DEVELOP OVER TOP THE FRONTAL ZONE. THIS
SCENARIO IS EXPECTED TO PERSIST THROUGH THE DAY SATURDAY AS A MORE
DEFINED SHORTWAVE SLIDES INTO THE REGION. THE RESULT WILL BE MORE
WIDESPREAD RAINFALL.

850 DEWPOINTS OF 10 TO 14 DEGREE CELSIUS AND PRECIPITABLE WATER
VALUES APPROACHING 1.5 INCHES WILL SUPPORT EFFICIENT RAINFALL.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMON
PARTICULARLY ACROSS FAR SOUTHERN MISSOURI WITH LOCALLY HEAVIER
AMOUNTS. WITH SATURATED SOILS AND ONGOING FLOODING...FLASH
FLOODING WILL BE A MAJOR CONCERN. THE FLASH FLOOD WATCH CONTINUES
INTO SUNDAY. THE RISK FOR SEVERE STORMS WILL BE VERY LOW AND
CONFINED TO AREAS NEAR THE ARKANSAS BORDER.

ONE LAST PRIMARY SHORTWAVE WILL LIFT INTO THE AREA SUNDAY WITH
SURFACE LOW DEVELOPMENT ACROSS THE LOWER MISSISSIPPI RIVER VALLEY.
WE WILL LIKELY SEE LINGERING SHOWERS TAPER OFF DURING THE DAY AND
MODELS HAVE TRENDED SHIFTING RAINFALL SOUTHEAST OF THE AREA.
TEMPERATURES WILL REMAIN COOL ALL WEEKEND AS CLOUDS AND A
NORTHEAST WIND PERSIST.

A BREAK IN THE ACTION IS EXPECTED EARLY NEXT WEEK. HOWEVER MORE
ACTIVE WEATHER WILL RETURN THE MIDDLE OF NEXT WEEK.

FOSTER

&&

.AVIATION...

A FRONT HAS MOVED ACROSS THE AREA AND STALLED ALONG THE ARKANSAS
BORDER. MEANWHILE A SERIES OF UPPER LEVEL DISTURBANCES WILL
CONTINUE TO TRACK ACROSS THE REGION. MULTIPLE ROUNDS OF SHOWERS
AND THUNDERSTORMS WILL IMPACT THE SPRINGFIELD AND JOPLIN
TERMINALS THROUGH TONIGHT. MVFR CONDITIONS WILL BECOME PREVALENT WITH
AREAS OF IFR CEILINGS. VISIBILITIES WILL LOWER INTO MVFR AND
PERHAPS IFR CATEGORY AT TIMES WITHIN AREAS OF RAINFALL.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 1, 12:50 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CDT FRI MAY 1 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
RAINFALL WILL BRING THE RISK OF FLOODING TO THE OUTLOOK AREA
THROUGH TONIGHT.

FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS WILL ALSO BE
ONGOING ACROSS AREAS THAT HAVE RECEIVED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO
THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT
WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES
WILL BE POSSIBLE THIS WEEKEND.

ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP DURING THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, May 1, 12:32 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             5 SE WHEATLAND          37.89N  93.34W
05/01/2009  E0.25 INCH       HICKORY            MO   PUBLIC

&&

HATCH
Local storm report, May 1, 1:34 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            5 SW SPRINGFIELD        37.15N 93.35W
05/01/2009                   GREENE             MO   NWS EMPLOYEE

            WATER COVERING FARM ROAD 156 EAST OF WILSONS CREEK. FARM
            ROAD 125 NORTH OF 82 ALSO HAS WATER FLOWING OVER THE
            ROAD.

&&

SRUNNELS
Local storm report, May 1, 1:35 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLOOD            PITTSBURG               37.41N  94.70W
05/01/2009                   CRAWFORD           KS   PUBLIC

            LOW WATER CROSSING AND SEVERAL COUNTY ROADS EAST OF
            FORNTENAC AND PITTSBURG FLOODED AND IMPASSABLE.

&&

HATCH
Local storm report, May 1, 1:38 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            HALLOWELL               37.17N 95.00W
05/01/2009                   CHEROKEE           KS   EMERGENCY MNGR

            RUNOFF FROM NEW RAIN COMBINED WITH BACKWATER FROM THE
            NEOSHO RIVER CAUSING LIGHTNING...FLY AND CHERRY CREEK TO
            FLOOD IN WESTERN CHEROKEE COUNTY. SEVERAL ROADS INCLUDING
            SW 90TH CLOSED.

&&

SRUNNELS
Local storm report, May 1, 1:39 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            ROGERSVILLE             37.12N 93.06W
05/01/2009                   WEBSTER            MO   LAW ENFORCEMENT

            WATER OVER B HIGHWAY NORTH OF ROGERSVILLE AND HIGHWAY Z
            BETWEEN SEYMOUR AND DIGGINS

&&

SRUNNELS
Local storm report, May 1, 1:45 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      3 E DAWSON              37.26N 92.25W
05/01/2009                   WRIGHT             MO   LAW ENFORCEMENT

            TWO WOMEN RESCUED WHEN VEHICLE WAS SWEPT OFF BOULDER ROAD
            INTO BEAVER CREEK.

&&

SRUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:13 AM CDTFlash Flood WarningSGFGreene9 hr
May 1, 12:17 AM CDTSevere Thunderstorm WarningSGFGreene43 min
May 1, 12:38 AM CDTSevere Thunderstorm WarningSGFGreene, Webster35 min
May 1, 1:07 AM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
May 1, 2:28 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 1, 2:42 AM CDTSevere Thunderstorm WarningSGFJasper, Newton48 min
May 1, 3:11 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper, Lawrence, Newton6 hr
May 1, 3:15 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton45 min
May 1, 3:22 AM CDTFlash Flood WarningSGFDouglas, Howell, Shannon, Texas, Wright5 hr
May 1, 4:25 AM CDTSevere Thunderstorm WarningSGFBarry65 min
May 1, 4:50 AM CDTFlash Flood WarningSGFChristian, Stone6 hr
May 1, 4:59 AM CDTSevere Thunderstorm WarningSGFBarry, Stone51 min
May 1, 5:44 AM CDTFlash Flood WarningSGFBarry6 hr
May 1, 6:28 AM CDTAreal Flood WarningSGFChristian, Douglas, Greene, Howell, Shannon, Stone and 3 more8 hr
May 1, 6:45 AM CDTFlash Flood WarningSGFMcDonald, Newton5 hr
May 1, 7:15 AM CDTSevere Thunderstorm WarningSGFNewton60 min
May 1, 7:35 AM CDTSevere Thunderstorm WarningSGFJasper, Newton40 min
May 1, 7:45 AM CDTAreal Flood WarningSGFJasper, Lawrence6 hr
May 1, 7:53 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 1, 8:17 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence43 min
May 1, 9:39 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk28 min
May 1, 9:49 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper41 min
May 1, 9:58 AM CDTSevere Thunderstorm WarningSGFLawrence48 min
May 1, 11:03 AM CDTAreal Flood WarningSGFBarton3 hr
May 1, 11:43 AM CDTSevere Thunderstorm WarningSGFHickory31 min
May 1, 11:46 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton2 hr
May 1, 2:07 PM CDTAreal Flood WarningSGFBarry, Barton, Christian, Douglas, Greene, Howell and 8 more19 hr
May 1, 4:59 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton61 min
May 1, 5:55 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton65 min
May 1, 6:25 PM CDTSevere Thunderstorm WarningSGFBarry, Stone49 min
May 1, 6:49 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.